Texas, 2019

Damaging Winds in Texas, October 3, 2019

October 3, 2019 · NWS SHV · 2 events in 2 counties and zones

S. during October 3rd, maintaining record heat over these areas and even west into much of the North Louisiana, Southwest Arkansas, and East Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper level ridge of high pressure extended from the Carolinas/Tennessee Valley across much of the Southeast U.S. during October 3rd, maintaining record heat over these areas and even west into much of the North Louisiana, Southwest Arkansas, and East Texas. Meanwhile, a weak upper low and associated inverted trough over the Western Gulf drifted west to the Texas coast into West Central Louisiana and East Texas during the afternoon, around the western periphery of the upper level ridge. A plume of very moist air spread west across much of North Louisiana and into portions of East Texas during the day on the 3rd, and coupled with strong heating, resulted in moderate instability that enabled scattered strong to severe thunderstorms to develop and spread west across Western Louisiana and portions of East Texas during the afternoon and evening. Some of these storms produced damaging winds which downed trees across portions of Cherokee and Shelby Counties before diminishing by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 3, 2:40 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 3, 2:40 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
Issued by National Weather Service Memphis TN
340 PM CDT Thu Oct 3 2019

.DISCUSSION...An upper level ridge axis is centered over the
Southeastern United States with the Arklatex on the southwestern
periphery of this axis. Meanwhile, a cold front extends from the
Mid-South back through Central Arkansas and the Red River Valley
in Oklahoma and North Central Texas. Showers and thunderstorms
have developed during peak heating this afternoon as convective
temperatures were reached as indicated by KSHV WSR- 88D. As of 3
PM CDT, temperatures across the area are in the lower to middle
90s where rain has not occurred yet, and 80s elsewhere.

Short term models including CAM solutions suggest overall
coverage of showers and thunderstorms should gradually diminish
through the night and into Friday as the cold front gradually
pushes south through this period. Mainly rain free conditions are
expected for Friday night into Saturday, with shower and
thunderstorm chances returning for Sunday into Monday as an upper
level trough and associated cold front move through the Arklatex.
Rain free weather is expected to return for early next week. Long
term models indicate a return of rain chances will come towards
late next week as southwest flow aloft returns across the area
ahead of an approaching mid level trough over the Plains.

.AVIATION...
Scattered showers and thunderstorms will develop across the area
this afternoon. Confidence is high enough to include a tempo for
TS at a few of the terminals along and north of the I-20 corridor
through 00z. Convection will weaken after sunset but may linger
through the evening. Confidence is increasing that MVFR (or
potentially lower) ceilings will develop late tonight and early
Friday. There may also be a few showers by mid-morning, mainly
north of I-20. Expect improving ceilings by midday. /MJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  70  90  69 /  50  50  20   0
MLU  96  70  90  69 /  50  50  20  10
DEQ  92  69  83  64 /  30  40  20   0
TXK  93  69  85  66 /  40  50  20   0
ELD  96  68  85  65 /  40  50  20   0
TYR  94  71  89  69 /  40  40  30  10
GGG  94  70  89  68 /  40  50  30   0
LFK  92  70  91  70 /  50  50  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, Oct 3, 4:50 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
550 AM CDT Thu Oct 3 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
550 AM CDT Thu Oct 3 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected areawide today
through tonight as a weak cold front slowly advances into the
region. A few storms may produce some localized strong wind gusts
and brief heavy downpours. However, no organized threat of severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Rain chances will decrease on Friday and through the first half
of the weekend as slightly cooler and drier air filters into the
region behind the weak cold front. A much stronger cold front is
is expected to arrive on Sunday through early Monday with another
chance of showers and thunderstorms possible once again. However,
no organized threat of severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

19

In the hours before

Special weather statement, Oct 3, 2:39 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
339 PM CDT Thu Oct 3 2019

LAZ010-011-032130-
De Soto LA-Red River LA-
339 PM CDT Thu Oct 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO AND NORTHWESTERN
RED RIVER PARISHES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ringgold, or 21 miles northeast of Mansfield,
moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mansfield, South Mansfield, Hall Summit, Carmel, Frierson, Crichton,
Grand Bayou, Kingston and Loggy Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 9377 3226 9362 3224 9361 3224 9330
      3211 9327 3195 9374
TIME...MOT...LOC 2039Z 078DEG 18KT 3218 9338

07
Special weather statement, Oct 3, 2:43 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
343 PM CDT Thu Oct 3 2019

LAZ019-022-032145-
Winn LA-La Salle LA-
343 PM CDT Thu Oct 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LA SALLE AND
SOUTHEASTERN WINN PARISHES UNTIL 445 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manifest, or 25 miles northwest of Monterey, moving west at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jena, Olla, Midway, Urania, Tullos, Zenoria, Burlington and Standard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3173 9236 3174 9236 3176 9234 3178 9236
      3180 9236 3180 9253 3203 9242 3198 9231
      3193 9231 3193 9219 3185 9201 3164 9201
TIME...MOT...LOC 2043Z 112DEG 23KT 3174 9198

07
Special weather statement, Oct 3, 2:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
355 PM CDT Thu Oct 3 2019

TXZ151-153-166-167-032200-
Sabine TX-Panola TX-San Augustine TX-Shelby TX-
355 PM CDT Thu Oct 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PANOLA...SHELBY...
NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE COUNTIES UNTIL 500
PM CDT...

At 354 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Joaquin to near Milam.
Movement was west northwest at 10 to 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Center, Milam, San Augustine, Tenaha, Timpson, Joaquin, Rosevine,
Patroon, Macune, Shelbyville, Bland Lake, Neuville, Gary City,
Hurstown, Denning, James, Sexton, Jericho, Calgary and Arcadia.

LAT...LON 3137 9423 3209 9444 3206 9406 3199 9404
      3200 9403 3142 9375
TIME...MOT...LOC 2054Z 135DEG 6KT 3205 9409 3148 9379

07
Special weather statement, Oct 3, 3:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
401 PM CDT Thu Oct 3 2019

TXZ165-166-032145-
Angelina TX-San Augustine TX-
401 PM CDT Thu Oct 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANGELINA AND
SOUTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ebenezer, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Huntington, Zavalla, Shawnee and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Sam Rayburn Dam, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3107 9459 3110 9465 3109 9467 3111 9476
      3137 9453 3134 9445 3132 9445 3130 9439
      3122 9433 3123 9432 3124 9434 3127 9434
      3128 9432 3119 9410 3109 9415 3103 9445
TIME...MOT...LOC 2100Z 110DEG 14KT 3113 9423

07
Special weather statement, Oct 3, 3:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
432 PM CDT Thu Oct 3 2019

LAZ017-TXZ167-032215-
Sabine LA-Sabine TX-
432 PM CDT Thu Oct 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH IN
NORTHWESTERN LOUISIANA AND CENTRAL SABINE COUNTIES UNTIL 515 PM
CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Milam, or 21 miles north of Toledo Bend Dam, moving
west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Milam, Many, Hemphill, Pineland, Negreet, Yellowpine and Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Toledo Bend Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3155 9348 3133 9347 3125 9399 3156 9396
TIME...MOT...LOC 2132Z 088DEG 29KT 3148 9363

07
Special weather statement, Oct 3, 3:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
438 PM CDT Thu Oct 3 2019

LAZ003>005-012-032230-
Bienville LA-Lincoln LA-Claiborne LA-Webster LA-
438 PM CDT Thu Oct 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...SOUTHERN
CLAIBORNE...NORTHWESTERN BIENVILLE AND NORTHWESTERN LINCOLN PARISHES
UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Homer, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Minden, Homer, Arcadia, Ringgold, Sibley, Gibsland, Doyline,
Dubberly, Dixie Inn, Heflin, Athens, Lisbon, Jamestown, Mount
Lebanon, Plum Orchard Landing, Gilark, Sailes, Noles Landing, Lake
Bistineau North and Lake Clairborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3229 9332 3240 9339 3241 9337 3241 9340
      3250 9345 3265 9345 3280 9319 3282 9276
      3262 9274
TIME...MOT...LOC 2137Z 089DEG 50KT 3271 9297

07

The radar

The Shreveport radar (KSHV), 92 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
October 3, 3:45 PM CST
Where
Shelby County, 3.16 mi WNW of Jericho
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -94.282

A tree was blown down about 10 miles west of Center on Highway 7.

Thunderstorm Wind, Cherokee

When
October 3, 5:11 PM CST
Where
Cherokee County, 0.79 mi SSE of Morrill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.590, -95.064

A tree was blown down onto a power line on FM 1911-South about 3 miles south of Alto.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851253, 851254.